Jun 16, 2010
I was diagnosed 1 year ago with HIV. I am 42 yrs old. I have been on several regimens of drugs, but have had severe side effects on all of them. Diarrhea, vomiting, rashes, severe pain in my hands and feet, confusion and abdominal pain. I was finally put on Isentress and Epzicom daily. My doctor is aware that I have a heart condition. I have a pacemaker and cardiomyopathy with an Ejection Fraction of 30%. This new dose of medicine seems to be working and with all the meds I have been 100% compliant with taking it.
The problems is I was only given a 30 day supply of Isentress by the pharmacy and it was suppose to be twice a day. I have been taking it only once a day for 20 days and just realized this. I am contacting my physician in the a.m. about the mix up. Do you see there being a problem only taking 400mg a day or will I become resistant to it. Also, I read that a person with cardiomyopathy should be watched while taking Isentress. Is this the case?
Thank you for you time.
Response from Dr. McGowan
Thanks for your post.
It is important to take the full dose of medication, especially at the onset of treatment when the virus is growing at a high rate. It is good that your corrected the problem quickly. Although some of the medicines in your cocktail may be prone to drug resistance since you correeted the problem it may be OK. It is important to stay on the full dose now and have your viral load monitored closely to be sure it reaches undetectable. I am surprised that the pharmacy would make such a mistake. Unlike some other medications that could be given in various doses, Isentress is only used in one dose (400 mg twice daily). The only exception is if you are on certain treatments for TB in which case the dose is even higher (800 mg twice daily).
Epzicom (particularly abacavir) may cause an increase risk for heart attacks...if your cardiomyopathy is due to blocked arteries that may be important, but the benefits of treating HIV will often outweight a slight increased risk for heart attacks. Isentress can rarely cause a an increase in CPK, which comes from muscles. The heart is also a muscle and may be affected (although I have not seen any specific reports about worsening cardiomyopathy with Isentress). It is important to monitor your CPK, especially if you are taking a statin (a medicine for high cholesterol).
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.